Texas, 2023High Wind in Texas, April 5, 2023
April 5, 2023 · NWS MAF · 2 events in 2 counties and zones
This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 2:27 AM CST, 11 minutes earlier.
Area forecast discussion, Apr 5, 2:27 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
327 AM CDT Wed Apr 5 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 323 AM CDT Wed Apr 5 2023
After a busy week of unseasonably warm temperatures, a very dry
airmass, windy conditions, and consequent critical fire weather, a
relatively banal short term forecast is on tap.
WV imagery shows the upper trough continuing to eject into the
upper Midwest, with a secondary trough set to develop over
SoCal/Baja over the next couple of days. To the north, a cold front
is moving through the panhandles, and will assist w/the Pac front
today in taking afternoon highs below normal. Unfortunately, very
dry air remains in place, maintaining an elevated fire weather
threat this afternoon for West Texas and Southeast New Mexico.
Tonight, cool easterly flow and continued dry air will allow
overnight mins to drop to at or below normal all but along the
river.
Thursday, easterly upslope flow continues as the SoCal/Baja trough
further strengthens over the Gulf of California. Mostly sunny skies
will allow afternoon highs to climb a few degrees above today's, but
still remain at or below normal area-wide. Shortwaves calving off
the trough in southwest flow aloft will open a window for isolated
convection over the lower Tran Pecos...mostly -SHRA.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 323 AM CDT Wed Apr 5 2023
The long term features quite a turn around from what we've been
seeing the last few days as surface flow remains easterly into the
weekend, pulling much better moisture into the region. With return
flow pushing as far west as the higher terrain Thursday night, some
guidance (notably the MAV and MEX) are hinting at some high gap
winds at GDP but should be fairly brief in duration. A subtle upper
trough across southern AZ/NM Friday could tap into the better
moisture to produce some showers and possibly isolated
thunderstorms. Models have come into somewhat better agreement on
last night with the best chances still staying across the
southeastern Permian Basin and lower Trans Pecos. Beyond Friday,
precipitation stays hard to come by outside of slight chances across
portions of the Big Bend Sunday and Monday afternoon with possible
afternoon convection.
The added moisture serves to moderate low temperatures through the
weekend, staying fairly mild in the upper 50s with some spots only
falling into the 60s by mid week. The presence of clouds and
precipitation keeps highs stuck in the upper 50s and low 60s on
Friday. A warming trend follows that has us back in the upper mid
to upper 80s by the beginning of next week as upper level ridging
builds in.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Wed Apr 5 2023
Winds behind the Pac front will continue to diminish overnight,
and veer to north Wednesday as a weak cold front settles in. The
general trend Wednesday night is to continue veering to easterly,
but winds will be light enough then to sustain some variability. A
few high clouds are expected.
&&
.FIRE WEATHER...
Issued at 323 AM CDT Wed Apr 5 2023
While there were still plenty of small fires yesterday, we managed
to avoid large, uncontrollable wildfires partially due to slightly
lower wind gusts thanks to the presence of thick cirrus. With the
upper trough lifting into the northern Plains, winds have largely
died down for today but very dry conditions remain in place behind
the Pacific front. Despite the lack of winds and cooler
temperatures today, relative humidity falling well into the
single digits this afternoon paired with ERCs still ranging from
the 70th to 90th+ percentile, have gone ahead and issued a
Rangeland Fire Danger Statement for the entire CWA.
After today, easterly upslope flow carrying into the weekend
supplies much of the region with improved low-level moisture, even
through the daytime periods. This and a lack of strong winds keeps a
lid on fire weather into early next week. By Tuesday, a dryline sets
back up, sending western zones into critical humidity for the
afternoon periods.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 43 71 43 / 0 0 10 10
Carlsbad 67 38 72 40 / 0 0 0 0
Dryden 75 50 72 50 / 0 0 20 20
Fort Stockton 69 46 73 47 / 0 0 10 10
Guadalupe Pass 60 41 64 41 / 0 0 0 0
Hobbs 65 37 69 36 / 0 0 0 0
Marfa 70 39 72 37 / 0 0 0 10
Midland Intl Airport 69 44 71 44 / 0 0 10 10
Odessa 68 45 71 44 / 0 0 10 10
Wink 68 43 73 44 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Apr 5, 2:18 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Wed Apr 5 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CDT Wed Apr 5 2023 /218 AM MDT Wed Apr 5 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Rangeland Fire Danger Statement is in effect through late this
afternoon for elevated to near-critical fire weather conditions due
to very low humidity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
High wind are possible through Guadalupe Pass Thursday night into Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 5, 2:38 AM CST to 3:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 5, 2:54 AM CST to 2:55 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Damaging Wind in Missouri, April 5, 2023$150,000 · 70 kt wind · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093504, 1093503.